Texas, 2021

Hail and Damaging Wind in Texas, June 12, 2021

June 12, 2021 · NWS FWD · 4 events in 2 counties and zones

A weakening complex of storms moving south from Oklahoma produced a severe wind gust in Montague County and hail in Collin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weakening complex of storms moving south from Oklahoma produced a severe wind gust in Montague County and hail in Collin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 12, 2:55 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 12, 2:55 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
355 AM CDT Sat Jun 12 2021

...New Long Term...

.SHORT TERM... /Issued 137 AM CDT Sat Jun 12 2021/
/Today and Tomorrow/

Showers and thunderstorms ahead of a cold front across central
Oklahoma continue to slowly diminish as this activity dives
southward. VWP at 925mb does indicate 20 to 25 knots of low level
southerly flow across North Texas and central Oklahoma, and this
may be transporting sufficient quantities of greater theta-e air
such that the complex has been able to maintain its journey
southward. Our evening balloon showed an even stronger cap than
that indicated at OUN and so I do expect this stronger capping to
be the ultimate demise of this complex. However, 20-30 PoP still
appears appropriate with the greatest rain/storm chances near/
north of the US HWY 380 corridor as the storm complex has a well
established cold pool. Severe weather is not expected and the main
hazard will be gusty outflow winds, occasional lightning, and
brief moderate rain.

Other than low level stratus invading Central Texas and portions
of East Texas this morning, high level clouds will stream in
from the north. Highs this afternoon are still expected to be
similar to yesterday with widespread 90-degree heat; however, if
cloud cover remains dense through peak heating this afternoon,
MaxT grids will need to be adjusted downward. Slightly cooler
conditions are possible across Northeast Texas where convective
outflow may turn winds more northeasterly. The greatest heat index
values across the area shake out to be in the 100 to 103 degree
range. As a result, we will forgo the issuance of a Heat Advisory.
The heart of mid-level ridge will be across El Paso and this may
mean a slightly less subsident air across North Texas. With the
airmass becoming uncapped and the presence of a mesoscale
boundary, there's a low risk that showers and a few thunderstorms
may pop up mainly east of US HWY 75 and north of I-20. Severe
weather does not appear likely, but I cannot rule out some gusty
downburst winds if storms develop.

Showers and storms will be diurnally driven and Saturday night
will be quiet weather-wise. With the surface pressure loosening
and modest low level moist convergence along the diffuse front/
outflow, there could be limited fog potential across Northeast
Texas. For now, I'll omit the mention in the worded forecast, but
we'll take another look at this later in the morning.

West of our region, showers and storms are expected to develop and
move eastward during the pre-dawn hours on Sunday. At the present
time, weak low-level flow will likely mean that precipitation
diminishes before arriving into the Big Country; however, I'll
advertise a 10 PoP for locales west of I-35 in the event that
convection persists a little longer than currently expected. Gusty
outflow may arrive from the west, however, as the main convective
elements diminish just prior to sunrise Sunday. Sunday afternoon
will remain hot and humid. While no Heat Advisory is planned,
individuals are still urged to exercise their heat safety
protocols.

Bain

&&

.LONG TERM... /NEW/
/Monday Through Friday/

Our 500mb high will retrograde into the Four Corners region,
steadily intensifying to near 600dm by the middle of the upcoming
week. These mid-level heights could set a new record for a
subtropical ridge this far poleward this early in the season. Its
axis will knife into southern Canada where the Prairie Provinces
may see temperatures close to 100F. The flow above the Lone Star
State will reorient to a more northerly direction (with a bit of
an easterly component at times). While this would ostensibly cool
temperatures and introduce rain chances, the strengthening
anticyclone will maintain our mid-level heights. As a result,
daytime temperatures will continue to be a few degrees above
normal through the middle of the week. Slightly drier trajectories
from the east and northeast will help diminish dew points, but
reduced wind speeds may actually worsen potential heat stress.

Extended guidance is acknowledging that this subsident atmosphere
will likely perpetuate our rain-free period, but isolated
afternoon convective initiation will still be possible near our
southeast frontier. In addition, the northerly flow may allow
nocturnal complexes to invade during the morning hours. Unlike the
low-level jet driven systems in recent weeks, unfavorable inflow
would require a significant cold pool for any potential intrusions
next week. These subtleties are difficult to project at multi-
day time scales, and as a result, the forecast will not include
any PoPs to address the potential.

When the ridge is near its peak strength, a shortwave will make
landfall in the Pacific Northwest and race into the Prairie
Provinces. This will deamplify and gradually weaken the high late
in the week. While this would not mean a drastic chance to our
sensible weather, daytime temperatures will finally moderate, and
rain chances will return in time for the weekend.

25

&&

.AVIATION... /Issued 137 AM CDT Sat Jun 12 2021/
/06 UTC TAF Cycle/

Concerns---MVFR stratus and low convective potential.

VFR is advertised at D10 TAFs with a reasonable risk for MVFR at
Waco. Stratus is likely to invade KACT just prior to sunrise.
Veered flow just above the surface should keep MVFR cigs to the
south and east of the Metroplex TAFs. VFR is expected after 18
UTC at all sites with mid/upper level clouds invading from the
north. SHRA/TSRA north of KOKC continues to weaken, and it
appears unlikely that convection will struggle to make it much
past the Red River. The potential for a wind shift to the north
also appears low (though non-zero), and for now, southerly flow is
expected to prevail through most of the TAF period. SHRA and a
few TSRA may clutter the Bonham arrival route this afternoon.
SHRA/TSRA is forecast to develop across West Texas and move
eastward late this afternoon into tonight. This activity will
weaken as it treks toward North Texas, and at this time, I don't
anticipate any precipitation at Metroplex TAFs. However, winds may
temporarily shift to the west just before 12 UTC Sunday as
outflow progresses eastward.

Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    93  77  93  76  96 /  10   5   5   5   5
Waco                93  75  94  75  94 /   5   5   5   5   5
Paris               90  75  92  73  92 /  20  10  10   0   0
Denton              92  74  93  72  93 /  10  10   5   5   5
McKinney            91  75  92  73  93 /  10   5   5   5   0
Dallas              94  78  93  77  96 /  10   5   5   5   5
Terrell             91  75  92  74  93 /  10   5  10   5   5
Corsicana           92  75  93  75  94 /  10   5  10   5   5
Temple              93  74  94  73  94 /   0   5   5  10  10
Mineral Wells       94  73  94  72  94 /  10  10   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 12, 1:50 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
250 AM CDT Sat Jun 12 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130800-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
250 AM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance for thunderstorms north of I-20 during the predawn
hours this morning. There is another low risk for thunderstorms
across parts of East Texas this afternoon. Severe weather is not
expected but strong outflow winds cannot be ruled out.

Heat index values will range between the upper 90s to near 103 this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat index values will continue to top 100 degrees across much of
the region early next week.

A few afternoon thunderstorms may occur across portions of Central
and East Texas Sunday and Monday.

Low thunderstorm chances will return next week, primarily during the
afternoon across parts of Central and East Texas. Thunderstorm
chances will return on Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 4:03 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
503 AM CDT Sat Jun 12 2021

TXZ093-094-121100-
Grayson TX-Fannin TX-
503 AM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON AND FANNIN COUNTIES UNTIL
600 AM CDT...

At 503 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Durant to 7 miles northeast of Whitesboro.
Movement was southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sherman, Denison, Bonham, Whitesboro, Van Alstyne, Howe, Pottsboro,
Honey Grove, Collinsville, Whitewright, Gunter, Bells, Tom Bean,
Savoy, Ector, Dodd City, Bailey, Knollwood, Ravenna and Dorchester.

LAT...LON 3385 9686 3387 9680 3382 9676 3384 9669
      3392 9667 3389 9660 3385 9663 3377 9650
      3378 9643 3369 9635 3377 9629 3376 9619
      3384 9615 3388 9593 3389 9593 3384 9585
      3348 9586 3339 9636 3342 9694 3394 9694
TIME...MOT...LOC 1003Z 304DEG 33KT 3400 9635 3371 9680

Bain

The radar

The Dallas/Ft Worth radar (KFWS), 121 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montague

When
June 12, 4:18 AM CST
Where
Montague County, 1.15 mi E of Bowie
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.570, -97.830

A 61 mph wind gust was measured on an anemometer.

Hail, Collin

When
June 12, 5:37 AM CST
Where
Collin County, 4.49 mi NNW of Allen
Measured
1 in hail
Reported by
Public
Coordinates
33.160, -96.710

Hail, Collin

When
June 12, 5:38 AM CST
Where
Collin County, 0.9 mi NW of Allen
Measured
0.75 in hail
Reported by
Public
Coordinates
33.110, -96.690

Hail, Collin

When
June 12, 5:38 AM CST
Where
Collin County, 2.89 mi W of Fairview
Measured
0.75 in hail
Reported by
Public
Coordinates
33.170, -96.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966259, 966260, 966261, 966262.